Propranolol, My Son, and Health Questions... - Vascular Birthmarks Foundation Forum
  Vascular Birthmarks Foundation Hemangiomas  |  Port Wine Stains  |  Vascular Malformations  
VBF logo

1994 - 2014
Celebrating 20 years with
75,000 networked into treatment.
Donate to VBF    Shop VBF Products

Go Back   Vascular Birthmarks Foundation Forum > Hemangioma Help > Help and Resources for Hemangiomas

Reply
 
Thread Tools Display Modes
  #1  
Old 11-28-2013, 05:00 AM
codemonkeyhk codemonkeyhk is offline
Junior Member
 
Join Date: Dec 2012
Posts: 1
Default Propranolol, My Son, and Health Questions...

Hello All,

This is my first time posting a question on this forum...SO I will give you some background.

***MY QUESTION IS DOWN AT THE BOTTOM OF My Post. It's in BLUE IF YOU WANT TO SKIP THE STORY! I'm looking for input***

Our Story....

My son was born 10/11/12 and everything appeared perfect. He was a very blotchy kid in the beginning so we could not determine his true skin until about a week after he was home.

Around week two, we started noticing a small red spot in the bend of his left eye. After talking to the pediatrician, we were told it our son had scratched the area with his fingernails (he had a tendency to hold his hands near his eyes.) We were prescribed hydrocortisone cream. Another five days passes, and the spot was becoming more pronounced and expanding across his skin.

Another trip to the pediatrician and we were told it was a stork bite. The stork bite should be gone within six months. At this point, we were a wreck and it was mid-November.

On Thanksgiving Week, we noticed the spot starting to become puffy. The spot was still growing. I believe it was during his three month checkup...we talked to the doctor.....and were finally told it was a hemangioma. We were told that these normally go away within a year, and most of the time nothing is done. We asked to see a specialist regarding the sport. After three different diagnosis, we wanted to talk to someone else!

We were referred to a hemangioma specialist at Vanderbilt Hospital. This was the first week in December, and we could not see the doctor until February.

Within the next two weeks the hemangioma swelled outrageously. We begged and pleaded with our doctor to get us in quicker. After four calls to our pediatrician office, they were able to get us in with a surgeon specialist for a second opinion at Vanderbilt Hospital.

We drive to Nashville to meet with this doctor, and we received confirmation that it was a hemangioma. The only two treatment options provided were steroids or surgery. That was it. No other options. Of course, we were freaked out. We had read of the horrible side-effects of the steriods and any surgery would be horrible on his face. We were told to wait and see if it gets worse. This was December 14th.

December 31st we started noticing red spots popping up inside his eye lids, and he was having a hard time keeping his eye open with the swelling of the spot. My wife had had enough. We begged again for a expedite of the February meeting with the derm at Vandy. No Luck!

After reading about treatment options, we discovered Propranolol was a new treatment that appeared to be the least evasive treatment.

After looking at our insurance plan we came up with a list of doctors that specialized in pediatric dermatology. On New Year's Eve, my wife started calling doctors. The first three were not taking new patients. We were reaching the bottom of the list, and came across Dr. Sharon Albers at Centennial Pediatrics in Nashville. We described what was going on with our son, and they scheduled an consultation. Had to get the pediatrician to 'refer' us.

We go to Nashville on January 9th for a consultation. She confirms hemangioma. The very first treatment option mentioned was Propranolol. She went through and made it very clear it was a new treatment, but patients have seen results. She made it very clear that our son was only the 4th or 5th person that she had supervised on this treatment. Blood Sugar would be a major concern. We would have to feed him every 3 hours. His heart could stop when we start, so we would be monitored for 3 hours when the treatment began. She even said some doctors recommend waking up the child at night (we did not do this).

At this point, we had made up our mind that was the best option. We started treatment a week later. Within the first 48 hours...the puffiness was down 80%.

Funny Side Story - Vanderbilt Hospital called about three weeks after we started treatment stating that we were scheduled to see the wrong doctor, and wanted to reschedule for Early April!!! A few choice words later...and we were done.

My son is now a year old, and we have seen remarkable results. On December 5th we start the process of lowering the dose. We think he will need the full doe for a little bit longer..... Our reasoning is...if you miss one dose...you can tell the swelling is there.

As for my question....

Our son had a ear infection at about the 10 month mark. We were given amoxicillin as treatment. Carter broke out in a dark red rash. We were told it as roseola, allergic reaction, and finally Parvo after blood tests. We relaxed and thought it was over. No allergic reaction from what they could tell.

About two weeks ago, he had a sinus infection. The amoxicillin was prescribed again, and he started developing a rash again. It looks like he may actually be allergic.

With Propranolol being a new treatment, has anyone else experienced any kind of rash or anything when their child is sick or treated with amoxicillin? I understand that our kid is super special...and he may just be allergic...but I was curious if anyone else has experienced this.


Thanks for listening to my story...and hopefully I will get some good feedback!
Reply With Quote
  #2  
Old 11-28-2013, 06:28 PM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,724
Default

Hi and welcome!

Propranolol is not an antibiotic, so an allergy to amoxicillin (if that's what it is), should not be a problem. I have yet to hear of any research linking the two. But anytime you mix medications, any number of reactions can occur, so it may be a concern for your child.

However, any time your child is taking a new medication, they should be watched for adverse effects.

How much discomfort does the rash give him?

I guess, as a parent, you have to weigh the benefits of treating the birthmark against the drawback of the rash.

Others will weigh in soon!

Missy

Last edited by missy : 11-28-2013 at 06:29 PM. Reason: typo!
Reply With Quote
  #3  
Old 11-29-2013, 11:42 PM
smurph smurph is offline
Senior Member
 
Join Date: Jan 2007
Posts: 401
Default

Hi there! So glad you were able to get some treatment that you have been satisfied with! That must have been a frustrating experience! It sounds to me like the rash is probably more related to the amoxicillin than the propanolol, since he has been on that for so long with no issues. But I am not a doctor, so of course I can't be sure. Propanolol is still relatively new in the treatment of hemangiomas but has been around for a while for other conditions so your doctor would probably know of any possible interactions between the two medications. I would just double check with the specialist and pediatrician and see what they say. Good luck with the rest of the weaning off the propanolol and getting rid of the sinus infection. It's not fun having sick kids!!!
Shannon
__________________
VBF Hemangioma Forum Moderator
Reply With Quote
  #4  
Old 12-02-2013, 03:43 PM
Ppina86 Ppina86 is offline
Junior Member
 
Join Date: Dec 2013
Posts: 2
Default

Hi, quick imput. My daughter is the one with the hemangiomas, but my son is allergic to amoxicillin. What you describe that happens to your child happens to my son. The rash, etc. It is in fact an allergic reaction. Be careful & take care
Reply With Quote
  #5  
Old 02-06-2014, 04:30 PM
lacey.reed lacey.reed is offline
Junior Member
 
Join Date: Feb 2014
Posts: 1
Default

Hi,
I am in no way a medical professional, but I have a port wine stain that covers the whole right side of my face. I am 35 and have had sinus infections and ear infections all my life. I now have gluacoma in that eye. As I get older the sinus infections seem to get worse and I have been told by my doctors that there is nothing I can do because I have bad drainage.
Anyway...I was allergic to penicillin when I was young. I would get an red itchy rash. I can take them now so your son might grow out of it.
Reply With Quote
  #6  
Old 02-24-2014, 03:55 PM
momof3inpa2009 momof3inpa2009 is offline
Senior Member
 
Join Date: Dec 2009
Location: PA USA
Posts: 112
Default

To answer your question no I never noticed any rash, etc. with my daughter. My daughter's story is similar to yours btw. And I so agree with you on "if you miss a dose" good luck to you!
__________________
Deep hemangioma on left eyebrow towards nose
Started propanolol Feb. 11th, 2010
Off of propanolol aprox. June 2011
Takes 3 doses per day at 1.3ml
2nd Weaning of prop. not a success back on it March 22. Only one dose of 1.3ml now- 19 months old Did Timolol gel for awhile, stopped, & back on - 4 years old. Off of Timolol -doesn't seem to be doing anything. Surgery was a success!!! April 2014
http://lexihemangiomapropanolol.blog...roduction.html
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump